I take issue with Loryn’s post on the possible side effects of the Gardasil vaccine, which cites a CNN story that says 7,802 girls got sick after receiving it. They’re not yet sure if the sickness is linked to the vaccine, but the Center for Disease Control is investigating it. As for the ten confirmed deaths that occurred after taking Gardasil, none of them was linked to the vaccine. Regardless, even if the girls’ sickness is related to the vaccine (we’re mostly talking about nausea and vomiting) that’s about 3 percent of the 26 million shots that have been distributed worldwide since the drug was approved. That’s a very, very low rate of side effects for any drug, let alone an injection.
I’m not saying that Gardasil is totally safe. But the HPV vaccine is a drug, and much like other drugs, it has side effects and will make some people sick. Many people get sick after taking the flu vaccine, something recommended for millions of people every winter. What is certain to make women sick, though, is cancer. Women who contract HPV (one of the most commonly transmitted STDs, and one that doesn’t even require you to have sex since it’s transmitted via skin-to-skin contact) are likely to get cervical cancer. Chemotherapy will definitely make you sick to the stomach, as would the side effects from the anesthesia from the lasering procedure to remove cancerous cells.
The reason people get so alarmist about Gardasil is because it involves parents thinking about the fact that one day their girls will become sexually active. I’m undecided about forcing young women to get the vaccine. I definitely think girls should get it, but if parents are truly concerned about the temporary stomachache, they should have the ability to opt out. But that could put their girls at risk later in life.